Nevada, 2014

Flash Flooding in Nevada, September 27, 2014

September 27, 2014 · NWS LKN · 2 events in 2 counties and zones

Heavy rain caused major flash flooding in Taylor Canyon along State Highway 226. Five feet of water was reported on the highway with boulders 2 to 3 feet in diameter washed onto the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain caused major flash flooding in Taylor Canyon along State Highway 226. Five feet of water was reported on the highway with boulders 2 to 3 feet in diameter washed onto the road. On State Highway 278 south of Carlin 2 feet of water flowed across the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 27, 2:14 PM PST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 27, 2:14 PM PST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
314 PM PDT SAT SEP 27 2014

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING
SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH
SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER
WILL RETURN FOR THE BALANCE OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED
OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP
THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG
STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW
HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW
AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T
LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO
SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE
MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY
NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER
WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL
DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF
THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST
OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL
FINALLY START IMPROVING.

TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE
DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR
SIMILAR REASONS. RCM

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS
INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW
OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT
AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND
COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY.
TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE
HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST
FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS
OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING
INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES
NEAR NORMAL DURING THE REST OF THE PERIOD.

&&

.AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT
AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I
SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT
TIMES.

&&

.FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS
COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT
IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER
WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY
LATER NEXT WEEK. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/87/87/93

In the hours before

Special weather statement, Sep 27, 2:10 PM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT SAT SEP 27 2014

NVZ030-272300-
HUMBOLDT COUNTY NV-
310 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...

AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINNEMUCCA...MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4098 11761 4085 11767 4085 11792 4086 11798
      4107 11789
TIME...MOT...LOC 2210Z 108DEG 3KT 4092 11776

RCM
Special weather statement, Sep 27, 2:47 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT SAT SEP 27 2014

NVZ031-272330-
NORTHERN ELKO COUNTY NV-
347 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM
PDT...

AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

&&

LAT...LON 4133 11637 4148 11615 4127 11593 4115 11611
TIME...MOT...LOC 2248Z 138DEG 8KT 4127 11611

RCM
Local storm report, Sep 27, 3:17 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
417 PM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       2 ENE GREAT BASIN NATIO 39.02N 114.20W
09/27/2014  M0.98 INCH       WHITE PINE         NV   TRAINED SPOTTER

            HEAVY RAIN FELL OVERNIGHT NEAR BAKER NEVADA.

0312 PM     HAIL             4 SSE WINNEMUCCA        40.91N 117.70W
09/27/2014  M0.25 INCH       HUMBOLDT           NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL.

0410 PM     FLASH FLOOD      8 ESE TUSCARORA         41.26N 116.08W
09/27/2014                   ELKO               NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED THAT ONE FOOT OF WATER
            WAS FLOWING OVER HIS BRIDGE. THIS REPORTS WAS FROM TAYLOR
            CANYON ALONG STATE ROUTE 226.

0415 PM     HEAVY RAIN       12 SW WEST WENDOVER     40.59N 114.20W
09/27/2014  M1.55 INCH       ELKO               NV   MESONET

            24 HR RAINFALL. MOST OF THIS FELL OVERNIGHT.

0416 PM     HEAVY RAIN       25 E SCHELLBOURNE       39.76N 114.20W
09/27/2014  M1.62 INCH       WHITE PINE         NV   MESONET

            CEDAR PASS RAWS 24 HOUR RAINFALL.

0416 PM     HEAVY RAIN       WEST WENDOVER           40.74N 114.07W
09/27/2014  M1.01 INCH       ELKO               NV   MESONET

            HEAVY RAIN FELL IN THE WEST WENDOVER AREA...24 HOUR
            TOTAL.

&&

JRM

The radar

The Elko radar (KLRX), 83 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
September 27, 3:50 PM PST to 6:00 PM PST
Where
Elko County, 7.72 mi ESE of Tuscarora to 10.38 mi ESE of Tuscarora
Cause
Heavy Rain
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.262, -116.103

Major flash flooding occurred in Taylor Canyon along State Highway 226. Water up to 5 feet deep covered the highway and washed boulders 2 to 3 feet in diameter onto the road. Six travel trailers and a single wide mobile home were partially submerged. Multiple car were submerged and several moved by the water. At least 1 swift water rescue was conducted. A local business, garage, and homes were inundated with several feet of mud and water. Damages estimated.

Flash Flood, Eureka

When
September 27, 6:10 PM PST to 7:00 PM PST
Where
Eureka County, 2.95 mi NE of Palisade to 2.25 mi NE of Palisade
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
40.650, -116.160

Heavy rain resulted in 2 feet of water flowing across state route 278 about 6 miles south of Carlin. Damages estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541413, 541415.